Drought, Northwest Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions for March mimicked that of February. Sadly there was no improvement in conditions across the northern two-thirds of New Mexico but overall drought severity did not worsen.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions for March mimicked that of February. Sadly there was no improvement in conditions across the northern two-thirds of New Mexico but overall drought severity did not worsen.
Precipitation was well-below normal areawide. Some areas in the southwest along with the northern mountains averaged 50-75% of normal while most other areas were only 10-25% of normal for the month. The eastern plains continued to experience only around 10% of normal precipitation values, and the high plains of eastern New Mexico continue to be in the most severe category of drought in the state. March experienced numerous wind events with only one notable precipitation event, which occurred over the northern high terrain. Isolated severe weather mid-way through the month brought some precipitation to parts of southeast New Mexico, but wind was the main impact.
Severe drought (D2) continued across most of the area during March. D2 conditions were present in the northwest corner of the state as well as from the Sangre de Cristo range in the north to the Chuska Mountains in the west and extending south to the southwest mountains. During the first two weeks of March, severe drought conditions persisted in the same general areas as in January and February, but during the second half of the month, there was a drastic increase in extreme drought (D3) conditions. D3 conditions expanded from being confined mostly to the eastern half of the state westward to near Gallup and to the southern extent of the area. Exceptional drought (D4) conditions also expanded during the month. D4 continued in portions of Union and Roosevelt counties and began to develop in San Miguel County, extending into Guadalupe and Mora counties. The San Francisco River Valley zone in the southwest continued to remain just below D2 drought status. Also, portions of the Far Northwest Highlands along the Colorado New Mexico border was unchanged for the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 10:29 PM MST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1029 PM MST THU FEB 28 2013 .AVIATION... 06Z TAF CYCLE INFRARED SATELLITE TONIGHT DEPICTS AN UPPER LEVEL PERTURBATION MOVING RAPIDLY SEWD OVER THE CO ROCKIES. THE SYSTEM WILL CROSS NE NM PRODUCING A SLIGHT CHANCE OF LIGHT SNOW SHOWERS ALONG AND EAST OF THE SANGRE DE CRISTO MOUNTAINS FOR THE REMAINDER OF TONIGHT THROUGH FRIDAY MORNING...MAINLY NEAR THE CO BORDER. CONDITIONS SHOULD REMAIN VFR...EXCEPT FOR LCL MTN TOP OBSCURATION. IN ADDITION...A BACK DOOR COLD FRONT WILL ALSO MOVE SOUTHWARD THROUGH THE PLAINS WITH SOME WIND GUSTS UP TO 25 KT TODAY. 44 && .PREV DISCUSSION...259 PM MST THU FEB 28 2013... AT 12Z...A VERY DRY ATMOSPHERE PREVAILED ACROSS THE AREA WITH THE KABQ UPPER AIR SOUNDING SHOWING A PWAT OF 0.12 INCH. THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED ANTICYCLONIC FLOW BEGINNING ALONG THE WEST COAST AND ADJACENT INTERIOR...AND 12Z UPPER AIR DATA CONFIRMED A RIDGE BUILDING THERE WITH GEOPOTENTIAL HEIGHT INCREASES COMPARED TO 00Z AND WARMER TEMPS ALOFT. THIS IS THE RIDGE THAT WILL TRANSLATE EAST WITH TIME THROUGH EARLY SUNDAY AND ALLOW FOR A SHARP WARMING TREND...WHICH HAS ALREADY BEGUN. BELOW NORMAL TEMPERATURES WILL PERSIST INTO FRIDAY...THEN TREND TO NEAR NORMAL ON SATURDAY. ABOVE NORMAL TEMPERATURES ARE ANTICIPATED BY SUNDAY...WITH HIGHS IN THE 70S ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS AND IN THE 60S ACROSS THE ALBUQUERQUE METRO AREA. THE RIDGE WILL FLATTEN-OUT SATURDAY NIGHT AND MODERATE WESTERLIES WILL PREVAIL BY SUNDAY ALLOWING FOR BREEZY TO WINDY CONDITIONS SUNDAY AFTERNOON...BUT ALSO THE IMPORT OF PACIFIC MOISTURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THIS BATCH OF MOISTURE WILL LIKELY AMOUNT TO NOTHING MORE THAN INCREASED CLOUDINESS...BUT A FEW MOUNTAIN SHOWERS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE INTO MONDAY...WITH A FEW SHOWERS POSSIBLY LINGERING IN THE NORTHERN MOUNTAINS...AS A CLIPPER-TYPE SYSTEM EJECTS OUT OF THE CENTRAL ROCKIES OVER THE CENTRAL PLAINS. THIS SYSTEM WILL SEND A SHOT OF COLDER AIR OUR WAY...WITH A SHORT-LIVED COOL DOWN FORECAST MONDAY...MAINLY ACROSS THE EASTERN PLAINS. TEMPERATURES WILL TREND BACK ABOVE NORMAL BY WEDNESDAY AS ANOTHER RIDGE OF HIGH PRESSURE SHIFTS EAST ACROSS THE STATE. WINDS WILL PICK-UP WEDNESDAY...WITH THE POTENTIAL FOR WINDY TO VERY WINDY CONDITIONS BY THURSDAY AS A STORM SYSTEM APPROACHES FROM THE WEST. BEYOND DAY 7...BOTH THE 12Z ECMWF AND GFS SHOW A POTENT UPPER LOW MOVING EAST FROM SOUTHERN CALIFORNIA TOWARD NEW MEXICO WITH A TRACK ACROSS SOUTHERN ARIZONA. THE TWO MODELS DIFFER IN THE TIMING...BUT BOTH SHOW A BIG WEATHER-MAKER AFFECTING NEW MEXICO THE WEEKEND OF THE 9TH/10TH. BOTH MODELS HAVE SHOWN GOOD RUN-TO- RUN CONSISTENCY WITH THIS FEATURE...EVEN IN THE 9-10 DAY RANGE...WITH THE ECMWF THE MOST CONSISTENT. THIS FEATURE REPRESENTS OUR NEXT SHOT AT WETTING PRECIPITATION. 11 .FIRE WEATHER... CRITICAL FIRE WEATHER...A FEW HOURS OF CRITICAL FIRE WEATHER DEVELOPING LOCALLY MONDAY AFTERNOON OVER THE EAST CENTRAL PLAINS ALONG INTERSTATE 40 IN GUADALUPE COUNTY. MODELS...IN REASONABLY GOOD AGREEMENT ON BASIC STORY...RIDGE EXTENDING FROM CALIFORNIA COAST TO THE CANADIAN NORTHWEST TERRITORIES CIRCULATING NORTH TO NORTHWEST FLOW ALOFT ACROSS NEW MEXICO...AS BUCKLING FLOW CREATES DOWNSTREAM SHORTWAVE FROM THE OKLAHOMA PANHANDLE TO THE NEW MEXICO BOOT HEEL. RIDGE WILL SHIFT EASTWARD OVER THE SOUTHWEST U.S. ON SATURDAY AND THEN COLLAPSE EASTWARD OVER NEW MEXICO ON SUNDAY. SPEEDY ZONAL FLOW ESTABLISHED OVER NEW MEXICO ON MONDAY AS FAST MOVING DISTURBANCE OUT OF THE PACIFIC NORTHWEST MOVES RAPIDLY TO THE CENTRAL PLAINS. RIDGE REBUILDING OVER NEW MEXICO ON TUESDAY AS NEXT PACIFIC NORTHWEST SYSTEM MOVES ASHORE. CLOSED LOW MOVES SOUTHWARD ALONG THE WEST COAST TO SOUTHERN ARIZONA EARLY SATURDAY MORNING AND ACROSS NEW MEXICO LATE IN THE WEEKEND. OVERNIGHT...A LITTLE MILDER OVERNIGHT AFTER A WARMER DAY WITH FAIR TO GOOD HUMIDITY RECOVERIES. NORTHWEST BREEZES OVER THE HIGH SPOTS WILL DECREASE THROUGH THE OVERNIGHT. OUTSIDE CHANCE FOR SOME SPOTTY SNOW SHOWERS OVER THE NORTHEAST WITH LITTLE ACCUMULATION. FOR FRIDAY...STRONG NORTH TO NORTHWEST FLOW ALOFT ACROSS THE HEART OF NEW MEXICO AS HIGH PRESSURE OVER WESTERN COLORADO EXPANDS COVERAGE SOUTH AND EAST TOWARD SURFACE LOW OVER WEST TEXAS. SPOTTY DAYTIME SNOW SHOWERS ENDING THROUGH THE DAY OVER THE NORTHWEST. NORTHERLY BREEZES STARTING FRIDAY AFTERNOON NEAR THE EASTERN BORDER...WITH MINIMUM HUMIDITIES IN THE UPPER TEENS AND 20S PCT STATEWIDE. BEST VENTILATION IN THE EAST...WITH MORE MARGINAL CONDITIONS WEST AND NORTH OVER THE HIGH COUNTRY. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT. FOR SATURDAY...WARMING TREND WILL BRING MAXIMUM TEMPERATURES TO NORMAL OR A TAD ABOVE SATURDAY AFTERNOON AS RIDGE MOVES EASTWARD TOWARD NEW MEXICO. AFTERNOON WESTERLY BREEZES WILL BE STRONGEST OVER THE EASTERN FOOTHILLS AND ADJACENT PLAINS OF THE CENTRAL MOUNTAIN CHAIN SATURDAY AFTERNOON. DETERIORATING VENTILATION TO POOR IN THE WEST AND NORTH...WITH ONLY MARGINALLY BETTER CONDITIONS ELSEWHERE. LITTLE CHANGE TO HUMIDITIES. FOR SUNDAY...CONTINUED WARMING TREND WILL PUSH DAYTIME MAXIMUM TEMPERATURES 6 TO 12 DEGREES ABOVE EARLY MARCH NORMALS...A LITTLE COOLER IN THE NORTH. TURBULENT FLOW BACKING TO WESTERLY AS RIDGE COLLAPSES OVER THE STATE...WITH SPOTTY SNOW SHOWERS OVER THE NORTHERN TIER SUNDAY DAYTIME WITH COVERAGE EXPANSION OVER THE WESTERN MOUNTAINS...THE JEMEZ...AND SANGRE DE CRISTO MOUNTAINS SUNDAY NIGHT. BREEZY DAY...WITH WESTERLY WINDS STRONGEST OVER THE CONTINENTAL DIVIDE...THE CENTRAL MOUNTAINS AND ADJACENT EASTERN SLOPES AND PLAINS....AND ALONG THE INTERSTATE 40 CORRIDOR EAST TO THE TEXAS STATE LINE. MINIMUM HUMIDITIES FLIRTING WITH THE MID TEENS AND SINGLE DIGITS SOUTH AND EAST...WITH 20S AND 30S NORTH AND WEST. WILL WATCH SUNDAY AFTERNOON FOR DEVELOPMENT OF POSSIBLE CRITICAL FIRE WEATHER CONDITIONS OVER THE EASTERN PLAINS FROM INTERSTATE 40 SOUTHWARD. VASTLY IMPROVED VENTILATION WITH INCREASES IN TRANSPORT WINDS. FAIR TO GOOD HUMIDITY RECOVERIES...EXCELLENT OVER THE NORTH NEAR SNOW SHOWERS. OUTLOOK...MONDAY THROUGH WEDNESDAY...RIDGE DEVELOPING MONDAY AND AMPLIFYING TUESDAY WILL MOVE EAST OF THE STATE WEDNESDAY BACKING FLOW ALOFT TO THE SOUTHWEST IN ADVANCE OF NEXT PACIFIC SYSTEM. COLD AIR IN WAKE OF TURBULENT FLOW ALOFT PUSHING SOUTHWARD AND PENETRATING WESTWARD TO HALT WARMING TRENDS ON MONDAY...BUT GENTLE TEMPERATURE REBOUND THROUGH WEDNESDAY WILL BRING DAYTIME HIGHS BACK TO WITHIN A FEW DEGREES OF EARLY MARCH NORMALS. NORTHERN SNOW SHOWERS MONDAY WILL TAPER OFF BY TUESDAY MORNING...WITH THE FIRST OF THE SHOWERS APPEARING OVER THE NORTH AND WEST WEDNESDAY DAYTIME AND CONTINUING WEDNESDAY NIGHT. WITH WARMER AIR IN PLACE...SNOW COVERAGE WILL BE LIMITED TO THE HIGH PEAKS OF THE NORTHERN MOUNTAINS WITH SPOTTY RAIN COVERAGE ELSEWHERE IN THE NORTH AND WEST. WINDS TURNING NORTHWEST ON MONDAY...WITH SOME SPOTS CARRYING MINIMUM HUMIDITIES IN THE LOW TEENS PCT MONDAY AFTERNOON GOOD CANDIDATES FOR SOME CRITICAL FIRE WEATHER MONDAY AFTERNOON. SOME MOISTURE MOVING IN AHEAD OF PACIFIC SYSTEM WILL BOOST DAYTIME HUMIDITIES INTO THE HIGH TEENS AND LOW 20S PCT OVER MOST OF THE STATE TUESDAY AND WEDNESDAY. VENTILATION MARGINAL ALL THREE DAYS. SHY && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 545 AM MST THU FEB 28 2013 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 545 AM MST THU FEB 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
39 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435277, 435278, 435279, 435280, 435282, 435283, 435284, 435286, 435287, 435288, 435289, 435290, 435291, 435292, 435293, 435294, 435295, 435296, 435297, 435298, 435299, 435300, 435301, 435302, 435303, 435304, 435305, 435306, 435307, 435308, 435309, 435310, 435312, 435313, 435314, 435315, 435316, 435317, 435318.